Nebraska, 2007

Hail in Nebraska, August 9, 2007

August 9, 2007 · NWS OAX · 4 events in 3 counties and zones

A couple of severe thunderstorms developed along a warm front in northeast Nebraska. The cells produced mainly hail up to 1 inch in diameter and weakened by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A couple of severe thunderstorms developed along a warm front in northeast Nebraska. The cells produced mainly hail up to 1 inch in diameter and weakened by early evening. However, another round over severe weather developing off to the west of the region moved back across northeast Nebraska later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU AUG 9 2007

.SHORT TERM...TONIGHT AND FRIDAY. STLT AND MORNING UA ANLYS SHOWED
UPPER RIDGE RETROGRADING WNWD ACROSS THE SRN PLAINS. AFTN WATER
VAPOR IMAGERY SHOWED A POSSIBLE WEAK WAVE LIFTING ACROSS EXTREME
ERN WY. AT 19Z A DVLPG WARM FRONT WAS ESTIMATED NEAR AN ONL-OFK-
OMA LINE WITH DVLPG CU NW OF OFK AND ST DECK LIFTING/MIXING OUT N
OF BOUNDARY OVER FAR ECNTRL/NERN NEBR/SW IA. AS OF 20Z CONVECTION
WAS POSSIBLY TRYING TO DVLP OVR NRN NEBR PNDL. HOWEVER...00Z SREF
AND ESPECIALLY 4K WRF QPF PLACEMENT INDICATED DEVELOPMENT WILL
OCCUR NEAR WHERE CU FIELD WAS DVLPG NCNTRL NEBR. LOW LVL JET COULD
AID ANY CONVECTION THAT DVLPS TO HOLD TOGETHER FARTHER E ACROSS
NRN ZONES TNGT...BUT BUILDING HGTS AND FRONTAL BOUNDARY BECOMING
MORE ESTABLISHED N OF THE CWA SHOULD LIMIT COVERAGE/CHCS/SEWD
DVLPMENT TNGT. WL KEEP MENTION TNGT TO SLGT CHC AND THEN N OF
OMAHA AND PER PREV FCST LEFT IN SLGT CHC FAR NERN ZONES FRI AM.
MAY ADJUST POPS UP A BIT TNGT AT LAST MINUTE FAR NW ZONES IF
DVLPMENT SHOWS ITS HAND BEFORE ISSUANCE TIME. WITH MOISTURE
POOLING ALONG MO RIVER...DWPTS IN THE MID/UPPER 70S...AND LIGHT
WINDS AGAIN TNGT WL MENTION AREAS OF FOG E. WITH 850 MB TEMPS
FORECAST TO BE A DEG OR TWO WARMER TOMORROW COMPARED TO 00Z THIS
EVENING...AND LIKELIHOOD OF MIXING THAT DEEP...MADE LTL CHANGES TO
HIGHS...MAYBE BUMPED THEM UP A DEG OR SO. APPEARS AREA WON/T
COMPLETELY MIX OUT THOUGH YET SO DWPTS WILL REMAIN HIGH AND AFTN
HEAT INDICES WILL LIKELY TOUCH OR EXCEED 105 DEGREES. SINCE LOW
TEMPERATURES SHOULD DROP TO 70/LOWER 70S TNGT WITH LIGHT
WINDS...HELD OFF ON HEAT ADVISORY ALTHOUGH SOME SORT OF HEAT
HEADLINE WILL PROBABLY BE NEEDED BY THE WEEKEND.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. BUILDING UPPER HEIGHTS
AND HOT TEMPERATURES MAIN STORY HERE. SEVERAL BOUNDARIES WILL MAKE
A RUN AT THE NRN CWA...SUNDAY AND WEDNESDAY. WITH 500 MB HGTS
FORECAST TO BE AT LEAST 594 DM OVR CWA SUNDAY AND 591 BY WED...FEEL
FRONT WILL HAVE ONLY A VERY SMALL CHANCE OF BRINGING PCPN OR MUCH
RELIEF FROM THE HEAT. BY LATE IN THE WEEK QUESTION WILL BE WHETHER
RIDGE WILL KEEP BUILDING WWD ALLOWING A MORE NWRLY FLOW OVR THE
CWA AND POSSIBLE RELIEF...OR REMAIN IN PLACE OR SHIFT SLIGHTLY
EWD. THE LATTER WAS SUGGESTED BY LATEST ECMWF AND 00Z GFS ENSEMBLE
MEAN. SO HIGHS IN LATEST MEX GUIDANCE BY NEXT WED/THU COULD
PARTIALLY BE INFLUENCED BY CLIMO...ALTHO GFS DID SHOW A MID/LATE
WEEK FRONT PUSHING A FARTHER S...WHICH IS NOT BOUGHT HERE YET.
LEFT FORECAST DRY EXCEPT FOR A SLIGHT CHC NRN ZONES WITH WEAK
BOUNDARY SAT NGT. KEPT MOST HIGHS IN 95-101 RANGE THRU MUCH OF THE
PD...POSSIBLY A FEW DEGREES COOLER NRN/NERN ZONES A FEW DAYS
REFLECTING EITHER MODIFIED WIND FLOW OFF RETREATING HIGHS OVR NRN
PLAINS OR RESIDUAL CONVECTIVE DEBRIS FM NRN PLAINS MCSS.

&&

.AVIATION...

HAVE ADDED PROB GROUP TO OFK TAF 06Z-10Z PD FOR POSSIBLE PCPN
ACTIVITY DEVELOPING. HAVE OPTED TO JUST GO WITH CB REMARK AS OPPOSED
TO TS DUE TO AREAL COVERAG UNCERTAINTIES. ALSO...LLVL MOISTURE IN
PLACE MAY ALLOW FOR MVFR...WITH POSSIBLE IFR CONDITIONS...AT OFK &
OMA BTW 10Z-14Z. OTHERWISE...VFR COND TO PREVAIL ALL SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/DEE
Hazardous weather outlook, Aug 9, 3:30 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT THU AUG 9 2007

NEZ011-012-016>018-030>032-042-101000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS DEVELOPING OR
MOVING INTO NORTHEAST NEBRASKA LATE THIS AFTERNOON OR EARLY THIS
EVENING...GENERALLY WEST OF A LINE COLUMBUS TO WAYNE LINE. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

ALSO...HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA
THIS EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-101000-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
430 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS EVENING AND
TONIGHT OVER PARTS OF NORTHEAST NEBRASKA...EAST OF A WAYNE TO
COLUMBUS LINE.

HOT AND HUMID CONDITIONS CAN BE EXPECTED AGAIN FRIDAY
AFTERNOON WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA FROM THIS WEEKEND
INTO EARLY NEXT WEEK AS THE REGION ENTERS INTO A PROLONGED SUMMER
HEAT WAVE. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
DEGREES ON SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOBERT

In the hours before

Local storm report, Aug 9, 10:40 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 AM CDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 SW ADAMS              40.43N 96.55W
08/08/2007  E0.75 INCH       GAGE               NE   PUBLIC

0550 PM     HAIL             TECUMSEH                40.37N 96.19W
08/08/2007  E0.75 INCH       JOHNSON            NE   TRAINED SPOTTER

0615 PM     TSTM WND DMG     2 SW JOHNSON            40.39N 96.03W
08/08/2007                   NEMAHA             NE   PUBLIC

            10 INCH LIMB BLOWN ONTO HOUSE. SMALL SHED BLOWN AWAY.
            CORN FLATTENED.

0620 PM     TSTM WND GST     5 SW AUBURN             40.34N 95.91W
08/08/2007  E60.00 MPH       NEMAHA             NE   STORM CHASER

0626 PM     FUNNEL CLOUD     AUBURN                  40.39N 95.84W
08/08/2007                   NEMAHA             NE   EMERGENCY MNGR

0627 PM     TSTM WND GST     2 E AUBURN              40.39N 95.80W
08/08/2007  E60.00 MPH       NEMAHA             NE   TRAINED SPOTTER

            ESTIMATED AT 60 MPH.

0631 PM     TSTM WND GST     HUMBOLDT                40.17N 95.94W
08/08/2007  E60.00 MPH       RICHARDSON         NE   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS DOWNED INCLUDING ONE 12 INCHES IN
            DIAMETER.

0635 PM     TSTM WND DMG     DAWSON                  40.13N 95.83W
08/08/2007                   RICHARDSON         NE   LAW ENFORCEMENT

            POWER POLE SNAPPED IN THE VICINITY...WIND SPEED ESTIMATED
            AT 65 MPH.

0636 PM     TSTM WND GST     PERU                    40.48N 95.73W
08/08/2007  E70.00 MPH       NEMAHA             NE   EMERGENCY MNGR

0645 PM     TSTM WND DMG     2 SW SHUBERT            40.22N 95.71W
08/08/2007                   RICHARDSON         NE   CO-OP OBSERVER

            NUMEROUS 3 INCH IN DIAMETER TREE LIMBS DOWNED. HEAVY RAIN
            ALSO REPORTED WITH 2.4 INCHES IN LESS THAN 2 HOURS WITH A
            LARGE AREA OF PONDING WATER.

0703 PM     FLOOD            5 S AUBURN              40.32N 95.84W
08/08/2007                   NEMAHA             NE   LAW ENFORCEMENT

            WATER FLOWING ONTO HIGHWAY 75

0720 PM     TSTM WND GST     RULO                    40.05N 95.43W
08/08/2007  E65.00 MPH       RICHARDSON         NE   LAW ENFORCEMENT

            POWER LINES DOWNED.

0730 PM     FLASH FLOOD      2 SW JOHNSON            40.39N 96.03W
08/08/2007                   NEMAHA             NE   PUBLIC

            LOCAL CREEKS OUT OF BANKS.

0801 PM     FLOOD            6 NE HUMBOLDT           40.23N 95.86W
08/08/2007                   RICHARDSON         NE   LAW ENFORCEMENT

            WATER FLOWING ONTO HIGHWAY 75

0920 PM     FLASH FLOOD      FALLS CITY              40.07N 95.60W
08/08/2007                   RICHARDSON         NE   LAW ENFORCEMENT

            HIGHWAY 73 CLOSED NORTH OF FALLS CITY DUE TO WATER OVER
            THE ROADWAY.

0923 PM     HEAVY RAIN       5 SE AUBURN             40.34N 95.77W
08/08/2007  M3.46 INCH       NEMAHA             NE   CO-OP OBSERVER

            3.46 INCHES SINCE 7 AM. 1.74 THIS EVENING.

&&

CHERMOK

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Knox

When
August 9, 4:12 PM CST
Where
Knox County, Creighton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.880

Hail, Knox

When
August 9, 4:29 PM CST
Where
Knox County, Creighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.880

Hail, Antelope

When
August 9, 5:10 PM CST
Where
Antelope County, 8.6 mi NE of Brunswick
Measured
1 in hail
Reported by
Public
Coordinates
42.418, -97.851

Hail, Pierce

When
August 9, 5:21 PM CST
Where
Pierce County, 4 mi N of Plainview
Measured
0.75 in hail
Reported by
Public
Coordinates
42.408, -97.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39810, 39811, 39812, 39813.